Facebook Users Warn About Tamiflu Side Effects in Children, Including Homicidal Tendencies-Unproven!
Summary of eRumor:
Facebook user Heather Hanford described her son, Isaac’s, reaction to Tamiflu. Also, Facebook user Melissa Rodriguez said her daughter tried to kill her after taking Tamiflu.
Personal accounts of parents who gave Tamiflu to their children are impossible to verify, but Tamiflu has been linked to “neurologic and behavioral symptoms” like hallucinations, delirium and abnormal behavior in children over the years.
Viral Facebook posts in January 2018 warned about Tamiflu side effects in children. Users named Heather Hanford and Melissa Rodriguez described dream-like states their children were unable to awake from after taking Tamiflu. Rodriguez said her daughter told her she was going to kill her, and Rodriguez had to wrestle the girl for 10 minutes. Hanford said her son had dream-like delusions that he was being chased by monsters.
Again, we can’t independently verify Hanford and Rodriguez’s accounts, but they would appear to align with Tamiflu’s general disclosures about “neurologic and behavioral symptoms” in children. Roche states in a product information sheet that it’s not clear how often those side effects occur. They’ve all been reported after-market, and most are from Japan.
Why Are Tamiflu Side Effects Hard to Judge in Children?
Tamiflu is the brand name of the anti-viral drug oseltamivir phosphate. The FDA approves the drug for use in children two weeks and older who have influenza A or B viruses. However, an FDA FAQ on Tamiflu describes potential for “series side effects” of the medication:
Children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness. These serious side effects may happen shortly after beginning Tamiflu or may happen in people when the flu is not treated. These serious side effects are not common but may result in accidental injury to the patient. People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu.
When it comes to neuralgic and behavior disruptions in children, it can be hard to determine which are caused by the flu and which are caused by the medication. For example, seizures can be a side effect of high givers in children. Also, high temperatures impact how our brains function, giving rise to the age-old expression “fever dreams.” It works like this: the body’s temperature control is poor during the REM phase of sleep (when dreams occur). And research indicates that the amygdala — the area of the brain that processes intense emotions and, researchers believe, causes nightmares — goes into overdrive when people fever. The result is fever dreams. So it’s not clear whether dreamlike delusions are caused by flu or Tamiflu.
Is Tamiflu Banned in Japan?
Disturbing reports that two people fell to their deaths after taking Tamiflu surfaced in Japan in March 2005. In the aftermath, Reuters reported that the drug was tied to the deaths of 12 children in 2005, and to 32 reports of abnormal behavior in children that same year.
But Roche said that there was no clear link between Tamiflu and the deaths:
Swiss drug maker Roche Holding AG, which produces Tamiflu, also known generically as oseltamivir, has denied a link between the medication and the deaths, adding that influenza itself could cause psychiatric problems.
“These events are extremely rare in relation to the number of patients treated,” Roche spokeswoman Martina Rupp said last week.
“It’s very important to state that none of these events were linked to Tamiflu.”
The company also noted that the drug had been used to treat more than 50 million people suffering from the flu, and there were only 103 reports of neuropsychiatric problems. Still, Japan’s heath ministry required the drug’s importers to warn doctors about the psychiatric symptoms in teenagers in 2007. But rumors that Tamiful is outright banned in Japan are false.